Who Knew?

FACT : Methadone, a synthetic, long acting opioid can cause symptomatic hypoglycemia in patients.

 

GIVE ME THE DEETS:

Methadone causes glycemic dysregulation
Methadone maintenance patients have blunted prolactin responses to insulin-induced hypoglycemia.
Delayed and inhibited insulin responses to food ingestion have been demonstrated in methadone maintenance patients.
Only the l-isomer of methadone causes hypoglycemia while the d-isomer does not.
Commercially available methadone is a racemic mixture of the l and d isomers.
Mouse models have demonstrated that the hypoglycemia can occur one hour after methadone ingestion.
The hypoglycemic effects of methadone are reversed by naloxone and mu selective antagonists β-funaltrexamine and naloxonazine.
Propoxyphene, an opioid drug structurally related to methadone, causes hypoglycemia, especially in patients with renal failure.

 

RECOMMENDATIONS:

1. Educate all patients about the risk of hypoglycemia when starting them on methadone.

2. Watch for unexplained sweating, palpitations, or lethargy in patients on methadone.

Share this Article!

Share to Facebook Share to Twitter Share on Google Plus email Share on StumbleUpon

Breaking News

Lorem ipsum dolor sit amet, consectetur adipiscing elit. Mauris ullamcorper est eget risus tincidunt viverra. [Form Here]

Speak Your Mind

*

Translate »